Dipyridamole-associated shock and pulmonary edema

Maria Dioverti, Robert Fishman, Robert Moskowitz, Sixto A. Arias, Sumi Nair, Priyanka Lall, Adam E. Schussheim, Stuart Zarich, Constantine Manthous

Research output: Contribution to journalArticlepeer-review

2 Scopus citations

Abstract

OBJECTIVE: To report a case of fulminant shock and noncardiogenic pulmonary edema induced by intravenously administered dipyridamole. CASE SUMMARY: A 73-year-old woman presented to the office of her cardiologist for dipyridamole myocardial scintigraphy. Several minutes after administration of intravenous dipyridamole 0.57 mg/kg over 4 minutes she developed wheezing, followed by cardiovascular collapse and pulmonary edema requiring 100% oxygen and endotracheal intubation. She had never received dipyridamole before this, and no other medications or exposures were documented proximate to the collapse. On transfer to the hospital, she developed shock refractory to multiple vasopressors, which responded to continuous infusions of epinephrine. She also had severe pulmonary edema requiring invasive ventilation, 100% inspired oxygen, and 24 cm H2O positive end-expiratory pressure. An echocardiogram did not show new left-ventricular dysfunction and there were signs of right-heart underfilling, supporting a diagnosis of noncardiogenic pulmonary edema. Both shock and pulmonary edema resolved within 12 hours. DISCUSSION: Dipyridamole-associated hypotension has been reported in a number of case series and registries. Detailed case descriptions, however, are not available in the literature to permit understanding of the mechanism of shock following hypotension resulting from dipyridamole myocardial scintigraphy. Our case is exceptional in that echocardiography results support a diagnosis of hypovolemic (rather than cardiogenic) shock. To our knowledge, this is the first case of severe (most likely noncardiogenic) pulmonary edema associated with intravenous infusion of dipyridamole. An objective causality assessment suggested that this patient's cardiopulmonary collapse was probably related to dipyridamole. CONCLUSIONS: While hypotension has been previously associated with intravenous use of dipyridamole, ours is the first report to suggest a noncardiogenic mechanism for shock. To our knowledge, this is the first reported case of noncardiogenic pulmonary edema following dipyridamole infusion.

Original languageEnglish (US)
JournalAnnals of Pharmacotherapy
Volume45
Issue number7-8
DOIs
StatePublished - Jul 2011

Keywords

  • ARDS
  • Anaphylactoid
  • Anaphylaxis
  • Dipyridamole
  • Pulmonary edema
  • Shock
  • Stress scintigraphy

ASJC Scopus subject areas

  • Pharmacology (medical)

Fingerprint Dive into the research topics of 'Dipyridamole-associated shock and pulmonary edema'. Together they form a unique fingerprint.

Cite this